Recurrent tonic-clonic seizures and coma due to ingestion of Type i pyrethroids in a 19-month-old patient

Research output: Contribution to journalArticle

Abstract

Context. Pyrethroids are synthetic pyrethrin analogues that induce sodium-channel depolarization and hyperexcitation. Severe pyrethroid poisoning is manifested by a "Tremor Syndrome" (Type I cyano-agents) or a "Choreoathetosis/Salivation Syndrome" (Type II non cyano-agents). Very few reports of neurotoxic effects caused by Type I pyrethroids ingestion are available, and no human data concerning Type I pyrethroid blood levels in pediatric poisoning are reported in the medical literature. Case details. A 19-month-old female patient presented with irritability and inconsolable crying that rapidly worsened to tonic-clonic seizures and coma (GCS 6). On admission vital signs including BP 110/70 mmHg, HR 110 beats/min, and SpO2 98% on room air were normal. Orotracheal intubation, oxygen administration, and midazolam infusion (4 μg/kg/min) were performed. Intravenous thiopental sodium, up to 18 mg/kg/hour, was administered to control convulsions. An inquiry revealed that 9 h before presentation the patient had ingested an unknown amount of an insecticide containing 7% piperonyl-butoxide and a mixture of the Type I pyrethroids bifenthrin (5%) and esbiothrin (3%). Consequently, gastric lavage was performed, followed by administration of activated charcoal and cathartics. On the subsequent 48 h, the patient returned progressively alert; she was extubated on day 4 and discharged asymptomatically 12 days after hospitalization. After 9, 48, and 72 h of ingestion, the plasma levels were 500, 95, and 40 ng/mL for bifenthrin and 1,640, 640, and 165 ng/mL for piperonyl-butoxide respectively. Discussion. This pediatric case showed severe pyrethroid neurotoxicity associated with measurable plasma levels of bifenthrin and piperonyl-butoxide. In pediatric pyrethroid poisoning, coma and seizures may represent the main life-threatening features. First-aid therapy including airway maintenance and control of muscle fasciculation and seizures is of major importance. Benzodiazepines and high-dose thiopental sodium were effective treatments for convulsion.

Original languageEnglish
Pages (from-to)497-500
Number of pages4
JournalClinical Toxicology
Volume51
Issue number6
DOIs
Publication statusPublished - Jul 2013

    Fingerprint

Keywords

  • Anticonvulsant
  • CNS/Psychological
  • Muscle

ASJC Scopus subject areas

  • Toxicology

Cite this